Oklahoma, 2005Flash Flooding and Flood in Oklahoma, August 14 to 20, 2005
August 14 to 20, 2005 · NWS OUN · 11 events in 6 counties and zones
Numerous thunderstorms and showers moved over south central Oklahoma during the late evening and early morning hours of August 14-15, and dropped rainfall totals of 3 to 8+ inches. Heavy runoff from these storms generated flash flooding and river flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms and showers moved over south central Oklahoma during the late evening and early morning hours of August 14-15, and dropped rainfall totals of 3 to 8+ inches. Heavy runoff from these storms generated flash flooding and river flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 2:46 AM CST, 14 minutes earlier.
Area forecast discussion, Aug 14, 2:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
346 AM CDT SUN AUG 14 2005
...CORRECTED START TIME OF FLASH FLOOD WATCH...
.DISCUSSION...
WE WILL BE ISSUING A FLASH FLOOD WATCH FOR TODAY FOR MUCH OF
SOUTHWEST OKLAHOMA INTO PORTIONS OF SOUTH CENTRAL OKLAHOMA AND FOR
ALL OF OUR NORTH TEXAS COUNTIES. THE SLOW MOVING FRONT... WHICH IS
BEING SOMEWHAT MASKED BY SEVERAL OUTFLOW BOUNDARIES... WILL CONTINUE
TO PROVIDE SUPPORT FOR SHOWERS AND TSTMS OVER THE AREA TODAY. WITH
PRECIPITABLE WATER AMOUNTS APPROACHING 2 INCHES...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. THE BEST CHANCE FOR HEAVY RAINS ARE
EXPECTED TO BE ACROSS PORTIONS OF SOUTHERN OKLAHOMA INTO NORTH
TEXAS. FOR NOW... THE NORTHERN PART OF THE FLASH FLOOD WATCH ALSO
EXTENDS NORTH INTO BECKHAM AND WASHITA COUNTIES. ALTHOUGH THESE
AREAS WILL LIKELY NOT SEE THE HEAVIEST RAINS... WE HAVE INCLUDED
THEM BECAUSE OF EXCESSIVE ANTECEDENT RAINFALL... AND THUS A REDUCED
FLASH FLOOD THRESHOLD. KTLX RADAR APPEARS TO BE UNDERESTIMATING
RAINFALL AMOUNTS BY ABOUT A THIRD. WEAK WAVES MOVING THROUGH THE
SOUTHERN PLAINS TODAY WILL ALSO PROVIDE SOME FORCING... AS WILL THE
JUXTAPOSITION OF THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET
ACROSS THE AREA. RAIN CHANCES WILL REMAIN FAIRLY HIGH TONIGHT AND
MONDAY... BEFORE TAPERING OFF ON TUESDAY. WE CURRENTLY HAVE THURSDAY
DRY... BEFORE INCREASING AGAIN BY LATE IN THE WEEK AS ANOTHER FRONT
APPROACHES THE AREA. HOWEVER... THE LATEST RUN OF GFS80 IS SLOWING
DOWN PROGRESS OF THIS COLD FRONT COMPARED TO THE OTHER MODELS. AT
THIS POINT... WE WILL NOT MAKE ANY DRASTIC CHANGES IN TIMING OR POPS
UNTIL WE GET A LITTLE MORE CONSISTENCY IN THE TIMING OF THIS NEXT
SYSTEM.
THE CLOUDS AND PCPN WILL RESULT IN COOLER TEMPS TODAY... ALTHOUGH
LOCATIONS THAT SEE SOME SUN... MAINLY IN THE SOUTHEAST... COULD
JUMP UP SEVERAL DEGREES DURING THE AFTERNOON. TEMPS WILL WARM UP
AGAIN IN MOST AREAS BY MID WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 83 69 83 69 / 80 70 50 50
HOBART OK 80 68 84 68 / 80 70 60 50
WICHITA FALLS TX 86 70 88 71 / 80 60 40 50
GAGE OK 74 63 82 64 / 60 70 60 40
PONCA CITY OK 77 67 79 68 / 80 70 60 50
DURANT OK 92 73 90 72 / 60 40 20 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 4 AM SUNDAY TO 6 PM SUNDAY FOR OKZ021-
OKZ022-OKZ023-OKZ027-OKZ028-OKZ033-OKZ034-OKZ035-OKZ036-
OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ044-OKZ045-OKZ046-
OKZ050.
TX...FLASH FLOOD WATCH FROM 4 AM SUNDAY TO 6 PM SUNDAY FOR TXZ083-
TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
&&
26/32Hazardous weather outlook, Aug 13, 10:55 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT AUG 13 2005
OKZ004>048-050>052-TXZ083>090-141200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE POSSIBLE...BUT NO ORGANIZED AREAS OF SEVERE
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUE TO
TRANSPORT MOIST AIR INTO THE AREA. THIS MOISTURE COMBINED WITH
NUMEROUS OUTFLOW BOUNDARIES PRODUCED BY THUNDERSTORMS OVERNIGHT AND
THIS MORNING ALONG WITH WARM AFTERNOON TEMPERATURES WILL AID IN
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. A COLD FRONT
WILL MOVE INTO NORTHERN OKLAHOMA THIS EVENING...PROVIDING ANOTHER
FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT OVERNIGHT.
THE ATMOSPHERE WILL BE MARGINALLY SUPPORTIVE OF STRONG THUNDERSTORMS
THIS AFTERNOON AND EVENING... ALTHOUGH ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT... ESPECIALLY NEAR THE COLD FRONT THAT WILL MOVE INTO
NORTHERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS REMAIN LIKELY SUNDAY AND SUNDAY NIGHT...WITH AT LEAST
SLIGHT CHANCES OF THUNDERSTORMS CONTINUING IN THE FORECAST THROUGH
WEDNESDAY... AND AGAIN LATE NEXT WEEK.
OTHER HAZARDOUS WEATHER...
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLASH
FLOODING WILL CONTINUE INTO MONDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.In the hours before
Special weather statement, Aug 14, 2:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 AM CDT SUN AUG 14 2005
OKZ045-140915-
JEFFERSON OK-
344 AM CDT SUN AUG 14 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF RYAN AT 344 AM
CDT...MOVING NORTHEAST AT 25 MPH.
THIS STORM LIKELY WILL PRODUCE VERY FREQUENT LIGHTNING... HEAVY
RAINFALL AND GUSTY WINDS OF AROUND 50 MPH.
PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
...SPEG.
Flash Flood, Carter
- When
- August 14, 3:00 AM CST to August 15, 5:30 AM CST
- Where
- Carter County, 1 mi N of Healdton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -97.483
At 3:00 am CST, a county emergency management official reported that Highway 76 near Healdton, OK closed due to floodwaters from Walnut Creek and Whiskey Creek. A local road bridge in Healdton was also overtopped due to flooding along another small creek on the southeast side of Healdton.
Flash Flood, Jefferson
- When
- August 14, 10:30 PM CST to August 15, 5:30 AM CST
- Where
- Jefferson County, 4 mi NE of Grady
- Reported by
- NEWSPAPER
- Coordinates
- 34.050, -97.617
Flash flooding occurred along Mud Creek and its tributaries in Jefferson County during the late evening of August 14 and early morning of August 15. Numerous secondary roads were damaged by floodwaters northeast of Grady, OK.
Flash Flood, Jefferson
- When
- August 14, 10:30 PM CST to August 15, 5:30 AM CST
- Where
- Jefferson County, Ringling
- Reported by
- NEWSPAPER
- Coordinates
- 34.183, -97.583
Flash flooding occurred along Mud Creek and its tributaries in Jefferson County during the late evening of August 14 and early morning of August 15. Floodwaters inundated roads in Ringling, OK during this period.
Flash Flood, Carter
- When
- August 14, 10:30 PM CST to August 15, 5:30 AM CST
- Where
- Carter County, 2 mi NE of Healdton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -97.467
At 10:30 pm CST, a county emergency management official reported that Oil City Road near Healdton, OK was closed due to high water along the Oil Branch and another small creek, 2 miles northeast of Healdton, OK.
Flash Flood, Carter
- When
- August 14, 11:00 PM CST to August 15, 5:30 AM CST
- Where
- Carter County, Healdton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -97.483
At 11:00 pm CST, a county emergency management official reported that OK State Highway 53/76 on the east side of Healdton, OK was closed due to high water from a local creek.
Flash Flood, Carter
- When
- August 14, 11:00 PM CST to August 15, 5:30 AM CST
- Where
- Carter County, 2 mi NW of Healdton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -97.500
Floodwaters from Whiskey Creek and Walnut Creek on the north side of Healdton had overtopped West Lake Road, 2 miles northwest of Healdton, OK, Highway 53/76, one mile north of Healdton, and Airport Road, one mile northeast of Healdton. Floodwaters from these creeks had also inundated a grove of pecan trees along the outskirts of Healdton.
Flash Flood, Seminole
- When
- August 14, 11:00 PM CST to August 15, 6:00 AM CST
- Where
- Seminole County, 3 mi NNW of Wewoka
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.183, -96.500
At 11:00 pm CST and 2:00 am CST, a county emergency management official reported that the local EW125 Road was closed at Nobletown due to high water along Wewoka Creek.
Flash Flood, Murray
- When
- August 15, 12:00 AM CST to 8:00 AM CST
- Where
- Murray County, 4 mi S of Davis
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.450, -97.117
Rainfall totals of 4 to 8+ inches over the Arbuckle Mountains in Murray County in south central Oklahoma during the overnight hours of August 14-15 triggered heavy runoff and flash flooding in Turner Falls Park. The flash flooding washed away beaches at Turner Falls, and eroded the bank near a building just downstream of the waterfall. Some campers were forced to evacuate from the park, while other campers became stranded when a low water crossing across Honey Creek, downstream of Turner Falls and 4 miles south of Davis, OK, became impassible during the morning of August 15.A USGS river gage station located near the low water crossing recorded a significant rise for Honey Creek during the event. The 4-8 inch rainfall totals on August 14-15 produced a flood crest 3.5 feet higher than the low water crossing elevation. Low stages at the site are usually around 1.4 feet, but a crest of 4.9 feet occurred at 4:00 am CST on August 15.The flash flooding deposited brush and debris along the Honey Creek, and 150 tons of sand were delivered to the area to rebuild washed-away beaches., The City of Davis, which owns the park, was forced to close it for about a week while repairs were made.
Flood, Stephens
- When
- August 15, 2:30 AM CST to August 20, 3:00 AM CST
- Where
- Stephens forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.633, -99.000
Riverine flooding was also seen in south central Oklahoma in mid August along Mud Creek in Stephens County. Heavy runoff from storm total rainfall amounts of 4-8+ inches caused Mud Creek to overflow its banks and produce moderate flooding during a broad crest August 15-20. Mud Creek crested at 27.1 feet, 7.1 feet above flood stage, at 12:00 pm CST on August 17 at the USGS river gage site near Courtney, OK. Mud Creek remained above flood stage from 2:30 am CST on August 15 to 3:00 am CST on August 20. Croplands and some secondary roads along Mud Creek were flooded during this period.
Flash Flood, Pontotoc
- When
- August 15, 4:45 AM CST to 6:00 AM CST
- Where
- Pontotoc County, 9 mi SSE of Ada
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.650, -96.600
At 5:00 am CST, the Fittstown fire department reported that County Road 1630 was closed due to high water along Bois d' Arc Creek, 9 miles south-southeast of Ada, OK.
Flash Flood, Murray
- When
- August 15, 4:45 AM CST to 8:00 AM CST
- Where
- Murray County, Sulphur
- Property damage
- $25,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.517, -96.967
At 5:30 am CST and 6:15 am CST, a local fire department reported that floodwaters from Rock Creek entered into a few houses in Sulphur, OK. In addition, flash flooding was reported along Rock Creek in the Chickasaw National Recreation Area just south of Sulphur.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 14, 20051 death · $10,000 · 1 event
- Rip Current in New York, August 14, 20051 death · 1 event
- Flash Flooding and Hail in Massachusetts, August 14, 2005$260,000 · 1 in hail · 25 events
- Lightning Strike in Pennsylvania, August 14, 2005$500,000 · 1 event
- Flash Flooding in Texas, August 14 to 16, 2005$165,000 · 24 events
- Lightning Strike in North Carolina, August 14, 20057 injured · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$135,000 · 1 event
- Damaging Wind in Arizona, August 14, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$75,000 · 1 event
- Damaging Winds in Illinois, August 14, 2005$44,000 · 52 kt wind · 4 events
- Lightning Strike in Pennsylvania, August 14, 20054 injured · 1 event
- Damaging Winds in Virginia, August 14 to 15, 2005$31,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473537, 5473462, 5473463, 5473464, 5473465, 5473466, 5473467, 5473461, 5473388, 5473538, 5473539.